Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 123, NWS Las Vegas, NV

November 21, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Nov 21, 2016, 4:52 AM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 21, 2016, 4:52 AM MST (11:52 UTC)
Expired
Nov 21, 2016, 7:45 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 72 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 21, 4:53 AM MSTFLASH FLOOD5 Wsw Golden Valley, AZMOHAVE COUNTY SHERIFF REPORTED A SWIFT WATER RESCUE NEAR THE INTERSECTION OF EGAR ROAD AND DIABASE RD IN GOLDEN VALLEY. .
Nov 21, 5:53 AM MSTFLASH FLOOD5 Wsw Golden Valley, AZMOHAVE COUNTY SHERIFF REPORTED A SWIFT WATER RESCUE NEAR THE INTERSECTION OF EGAR ROAD AND DIABASE RD IN GOLDEN VALLEY. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2732 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WGUS55 KVEF 211152
FFWVEF
AZC015-211445-
/O.NEW.KVEF.FF.W.0123.161121T1152Z-161121T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 AM MST MON NOV 21 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 745 AM MST

* AT 450 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IN AND AROUND
  GOLDEN VALLEY. AREA RAIN GAUGES HAVE RECORDED BETWEEN A HALF AND
  THREE QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KINGMAN...PACKSADDLE CAMPGROUND...GOLDEN VALLEY...CHLORIDE...WINDY
  POINT CAMPGROUND...NEW KINGMAN-BUTLER AND DOLAN SPRINGS.

LAT...LON 3550 11402 3500 11414 3516 11443 3556 11451

$$

ASG
2 follow-up statements
486 
WGUS75 KVEF 211250
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 AM MST MON NOV 21 2016

AZC015-211445-
/O.CON.KVEF.FF.W.0123.000000T0000Z-161121T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
550 AM MST MON NOV 21 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM MST FOR
SOUTHWESTERN MOHAVE COUNTY...

AT 546 AM MST...DOPPLER RADAR IS INDICATING MUCH OF THE HEAVY RAIN
HAS PUSHED EAST OF THE AREA. HOWEVER, RUNOFF FROM EARLIER HEAVY RAIN
WILL LIKELY CONTINUE THROUGH 7 AM MST LEADING TO AN INCREASED FLASH
FLOOD THREAT. MOHAVE COUNTY SHERIFF DID REPORT THAT MOST OF THE
WASHES IN GOLDEN VALLEY WERE FULL AND AT LEAST ONE SWIFT WATER
RESCUE AT THE INTERSECTION OF EGAR AND DIABASE ROADS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KINGMAN...PACKSADDLE CAMPGROUND...GOLDEN VALLEY...CHLORIDE...WINDY
POINT CAMPGROUND...NEW KINGMAN-BUTLER AND DOLAN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3550 11402 3500 11414 3516 11443 3556 11451

$$

ASG
851 
WGUS75 KVEF 211436
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
736 AM MST MON NOV 21 2016

AZC015-211446-
/O.EXP.KVEF.FF.W.0123.000000T0000Z-161121T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
736 AM MST MON NOV 21 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY WILL EXPIRE
AT 745 AM MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3550 11402 3500 11414 3516 11443 3556 11451

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 3:55 AM MST, 57 minutes earlier.

Area forecast discussion, Nov 21, 3:55 AM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 AM PST Mon Nov 21 2016

.SYNOPSIS...A Pacific storm will move across the region through
today and tonight, bringing locally breezy conditions and
precipitation chances to much of the area. Dry conditions and near-
average temperatures are expected Tuesday through the upcoming
weekend.
&&

.SHORT TERM...through Tuesday night.

Widespread light precipitation pushing east through western San
Bernardino and southern Inyo Counties this morning as an area of low
pressure moves onshore over southern California. We are also
starting to see increasing precipitation over far eastern Clark and
Mohave Counties as the moist southerly flow ahead of the low is
bringing increased lift to that area. The latest model runs have
been consistent in showing that most of the precipitation moving
through San Bernardino County will weaken and become more isolated
as it reaches Clark and southern Nye Counties. In fact, we have
started to see this in the latest radar images as the leading edge
is becoming less organized. The models have been consistent in
keeping the more widespread precipitation over Mohave County this
morning. Still think that we will see some isolated to scattered
rain showers across Clark and southern Nye Counties this morning,
but it looks like precip totals will only amount to a few hundredths
at best. Did go ahead and lower pops across those aforementioned
area while raising pops a smidge over Mohave County. The models are
also showing some decent instability over Mohave County this morning
so have mention of thunder in the grids. Instability is much weaker
this afternoon and it looks like the best chance to see
thunderstorms will be before noon. Temperatures today will end up
slightly below normal due to the increased cloud cover expected.

Precipitation will spread east during the afternoon with mainly
Lincoln and Mohave Counties seeing showers this afternoon. Drier
conditions are expected to move in from the west as a drier flow
moves into the area. Any remaining showers over the far eastern CWA
is expected to end by midnight leaving dry conditions areawide. Weak
high pressure will then over over the area Tuesday with light winds
and mild temperatures.

.LONG TERM...Wednesday through Sunday. Forecast difficulties brewing
in the long term as the pattern becomes more progressive. There is
model agreement that a storm system will pass through the Great
Basin on Wednesday, with any precip chances confined to the Sierra
and the northern fringes of our CWA. In its wake, strong north winds
down the Colorado River look like a good bet on Thursday, and Wind
Advisories may be needed as we get closer. By Friday, the next
trough should be nearing the Pacific Northwest, with surface
pressure gradients relaxing or even reversing, putting an end to the
strong north winds. Thereafter, a series of shortwave troughs slams
into the West Coast, and as often occurs with such a pattern, the
models disagree on which wave(s) to amplify and to what degree. No
confidence in reliably forecasting which shortwave trough will
amplify several days out, so painted the long term with a very broad
brush of gentle to breezy west to northwest winds, slight chances of
precip over the southern Great Basin and high clouds over the Mojave
Desert, with little change in temperatures. Presumably the picture
will become clearer as we get closer in time.
&&

.AVIATION...For McCarran...Isold to Sct showers will impact the
terminal between 12z-18z with light rain showers and cigs
potentially down to 5k feet at times. Any precipitation should exit
the area by 18z with improving conditions. South to southwest winds
10-15 kts expected to develop after 16z and continue through much of
the afternoon. Dry conditions and light winds expected by evening.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated to sct showers over much of the area today
with the more widespread precipitation across Mohave County. Isold
tstorms will also be possible over Mohave Co before 20z. Cigs down
to 5k feet at times with some mountain obscurations possible. South
to southwest winds 10-20 kts. Improving conditions by late this
afternoon and evening.
&&

Short Term/Aviation:  Gorelow
Long Term:  Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 4:26 AM MSTSevere Thunderstorm WarningVEFMohave34 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.